New Jersey, 2003

Flood and Heavy Rain in New Jersey, June 1 to 2, 2003

June 1 to 2, 2003 · NWS PHI · 4 events in 3 counties and zones

Heavy rain fell across Northwest New Jersey from the middle of the evening on May 31st into the mid morning on June 1st. 5 and 3 inches across most of Morris, Sussex and Warren Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain fell across Northwest New Jersey from the middle of the evening on May 31st into the mid morning on June 1st. Doppler Radar storm total estimates ranged between 1.5 and 3 inches across most of Morris, Sussex and Warren Counties. The heavy rain led to flooding along sections of the Rockaway and Pequannock Rivers on June 1st and 2nd with poor drainage and low lying flooding occurring elsewhere. Storm totals included 3.25 inches in Montville (Morris County), 2.49 inches in Chatham (Morris County), 1.84 inches in Sussex (Sussex County) and 1.56 inches in Andover (Sussex County). In Morris County, the Pequannock River at the Macopin Intake Dam was above its 5.5 foot flood stage from 8 a.m. EDT on the 1st through 1 a.m. EDT on the 2nd. It crested at 5.57 feet at 130 p.m. EDT on the 1st. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 605 p.m. EDT on the 1st through 1137 a.m. EDT on the 2nd. It crested at 5.29 feet at 2 a.m. EDT on the 2nd.The heavy rain was caused by a low pressure system which moved from lower Wisconsin the evening of May 30th east to Ohio the morning of the May 31st, to near Harrisburg, Pennsylvania the early evening of May 31st, near Philadelphia just after Midnight EDT on June 1st and then accelerated eastward to just south of Cape Cod during the morning of June 1st. The central pressure of the system as it passed near Nantucket Island fell to 982 millibars during the afternoon of June 1st, a fairly intense extratropical system for late May and early June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 9:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 31, 9:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 PM EDT SAT MAY 31 2003

UPDATING TO TWEAK SOME OF THE ZONE WORDING...AND COMBINE THE THU
THRU SAT PD OF THE EXTDD...WHICH WAS ESSENTIALLY THE SAME FCST FOR
ALL THREE DAYS.

NO REAL CHGS TO THE FCST...KEEPING FLD WATCH WHERE IT WAS OVNGT...AS
WELL AS WN ADVY FOR SUN.

---------------------------------------
FIRST UPDATE...

UPDATED ZONES BEING ISSUED SHORTLY TO REMOVE SEVERE TSTM WATCH.
WATCH WILL EXPIRE AT 7 PM. MAIN THREAT TONIGHT NOW APPEARS TO BE
HEAVY RAINFALL...ALTHOUGH AN ISOLATED SEVERE TSTM IS STILL
POSSIBLE THIS EVENING OVER THE SOUTHERN PART OF THE CWA.

GORSE

---------------------------------------
PREVIOUS DISCO...

SEVERE TSTM WATCH ALREADY ISSUED FOR MOST OF THE AREA. SOME DRYING
MOVING IN FROM THE SW AND TEMPS SHOLD REBOUND A BIT THIS EVENING
HELPING ANY TSTMS UPSTREAM MOVE INTO THE FCST AREA. THIS COMBINED
WITH STRONG DYNAMICS SUPPORT AN ACTIVE EVENING.

WITH QPF POTENTIAL OF OVER 2 INCHES...THE FLOOD WATCH WILL BE
CONTINUED.

NEW STUFF...A WIND ADVISORY WILL BE ISSUED FOR SUNDAY FOR ALL ZONES.
WINDS OVER 50 KT AT 850 AND PRESSURE RISES OF OVER 1 MB PER HR ALONG
WITH A DRY ADIABATIC BLYR SHOULD ALLOW STRONG WINDS TO MIX DOWN.

GALES ALSO ISSUED FOR THE COAST.

BEYOND TONIGHT...THE LOW SHOULD LIFT NE ALLOWING THE DRYING AND
WINDS SUNDAY AS HIGH STARTS TO BUILD EAST. SUNDAY NIGHT...DRY AND
QUITE COOL FOR EARLY JUNE. MONDAY LOOKS NICE...BUT BREEZY WITH SOME
WINDS STILL MIXING DOWN...BUT WITH LESS GRADIENT ALFT...IT WONT BE
AS WINDY AS SUNDAY. THE AIRMASS MODIFIES AND TEMPS REBOUND BACK TO
NORMAL FOR THE HIGHS MONDAY. LONGER RANGE...MORE PCPN POSSIBLE FOR
THE MIDDLE OF THE WEEK AS LOW PRES MOVES BY TO THE S.

FCSTID =    9
MPO   52  55  41  70 / 100  80  70   0
ABE   56  62  45  77 / 100  70  30   0
RDG   56  62  45  77 / 100  60  30   0
PHL   59  66  50  77 / 100  40  20   0
12N   55  58  42  75 / 100  90  60   0
SMQ   57  65  47  77 / 100  80  40   0
TTN   58  65  47  77 / 100  60  30   0
MIV   59  68  47  77 /  90  40  10   0
ACY   59  68  48  71 /  90  40  10   0
ILG   59  66  48  77 / 100  40  10   0
DOV   60  71  47  77 /  90  30  10   0
GED   59  71  47  77 /  80  30  10   0
ESN   60  71  47  77 /  80  30  10   0

.PHI...FLD WATCH OVNGT PA54-55,60-62,67-71 NJ1,7-10,12,15-19
        DE1 MD8
       WIND ADVY ALL ZONES SUN.
       GALE WRNG CTS AND DE BAY.

RNS
Hazardous weather outlook, May 31, 1:50 PM EST, 10 hours 10 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-312045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
250 PM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED VALID UNTIL 700 PM THIS
EVENING FOR ALL BUT THE POCONOS AND NORTHERN NEW JERSEY.

A FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND EVENING FOR
EAST CENTRAL AND SOUTHEASTERN PENNSYLVANIA...
NORTHWESTERN...CENTRAL...AND SOUTHWESTERN NEW JERSEY...
EXTREME NORTHEASTERN MARYLAND AND NORTHERN DELAWARE.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY AND
DELAWARE BEACHES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG AND GUSTY NORTHWEST WINDS MAY REACH ADVISORY LEVELS DURING
THE DAY SUNDAY...AND GALE WARNINGS MAY ALSO BE NEEDED FOR THE
ADJACENT COASTAL WATERS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Sussex

When
June 1, 12:00 AM EST to 8:00 AM EST
Where
Sussex County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Heavy Rain, Warren

When
June 1, 12:00 AM EST to 8:00 AM EST
Where
Warren County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Heavy Rain, Morris

When
June 1, 12:00 AM EST to 8:00 AM EST
Where
Morris County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Flood, Morris

When
June 1, 7:00 AM EST to June 2, 10:37 AM EST
Where
Morris forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365346, 5365347, 5365348, 5365349.